Atormac
Neurology India
menu-bar5 Open access journal indexed with Index Medicus
  Users online: 2665  
 Home | Login 
About Editorial board Articlesmenu-bullet NSI Publicationsmenu-bullet Search Instructions Online Submission Subscribe Videos Etcetera Contact
  Navigate Here 
 »   Next article
 »   Previous article
 »   Table of Contents

 Resource Links
 »   Similar in PUBMED
 »  Search Pubmed for
 »  Search in Google Scholar for
 »Related articles
 »   Citation Manager
 »   Access Statistics
 »   Reader Comments
 »   Email Alert *
 »   Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed4355    
    Printed205    
    Emailed3    
    PDF Downloaded291    
    Comments [Add]    
    Cited by others 3    

Recommend this journal

 

 TOPIC OF THE ISSUE: REVIEW ARTICLE
Year : 2011  |  Volume : 59  |  Issue : 1  |  Page : 53--58

Do no harm - But first we need to know more: The case of adverse drug reactions with antiepileptic drugs


Department of Neurology, Dayanand Medical College, Ludhiana, India

Correspondence Address:
Gagandeep Singh
Department of Neurology, Dayanand Medical College, Ludhiana - 141 001
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0028-3886.76859

Rights and Permissions

An adverse drug reaction (ADR) is defined by the World Health Organization as a noxious, unintended, and undesired drug effect, when used for therapeutic purposes in humans. ADRs to anti-epileptic drugs (AEDs) significantly impact the quality of life of people with epilepsy and account for a little less than half of all recorded treatment failures with AEDs. Hence prevention and early recognition of ADRs constitute an important aspect of management of epilepsy. Recent developments have improved our ability to predict and hence potentially prevent the occurrence of some of the serious ADRs to AEDs. One example is the potential prediction of the risk of severe cutaneous hypersensitivity reactions including Stevens Johnson syndrome and toxic epidermal necrolysis by testing for expression of HLA B*1502 allele in people of Asian origin who are prescribed carbamazepine. The association between HLA B*1502 expression and carbamazepine skin reactions has been documented in India but the role of HLA testing in Indian populations needs to be clarified in larger studies across different ethnic groups within the country.






[FULL TEXT] [PDF]*


        
Print this article     Email this article

Online since 20th March '04
Published by Wolters Kluwer - Medknow